Alert archive / Washington / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 8, NWS Seattle, WA

July 3, 2008King County, Snohomish County, Washington

NWS Seattle, WA issued this severe thunderstorm warning at Jul 3, 2008, 10:14 AM PDT for King County, Snohomish County, Washington. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2008, 10:14 AM PDT (17:14 UTC)
Expired
Jul 3, 2008, 10:45 AM PDT
In force
31 min
Issued by
NWS Seattle, WA
Area
Storm-based polygon

Counties King County, WA, Snohomish County, WA

The radar

The Seattle radar (KATX), 59 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 10:17 AM PDTHAIL 0.255 E Renton, WASPOTTER KING-166

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 5.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2008-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2008-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS56 KSEW 031714
SVRSEW
WAC033-061-031745-
/O.NEW.KSEW.SV.W.0008.080703T1714Z-080703T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
1014 AM PDT THU JUL 3 2008

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL KING COUNTY IN WEST CENTRAL WASHINGTON...
  THIS INCLUDES THE CITIES OF...WEST LAKE SAMMAMISH...RENTON...
  REDMOND...INGLEWOOD-FINN HILL...EAST RENTON HIGHLANDS...
  CASCADE-FAIRWOOD...BRYN MAWR-SKYWAY...BOTHELL...BELLEVUE...
  SOUTHWESTERN SNOHOMISH COUNTY IN WEST CENTRAL WASHINGTON...
  THIS INCLUDES THE CITIES OF...SNOHOMISH...SILVER LAKE-FIRCREST...
  NORTH CREEK-CANYON PARK...MONROE...

* UNTIL 1045 AM PDT

* AT 1011 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR EAST RENTON HIGHLANDS...AND MOVING NORTH AT
  40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST LAKE SAMMAMISH AND MERCER ISLAND BY 1020 AM PDT...
  SAMMAMISH AND BELLEVUE BY 1025 AM PDT...
  REDMOND AND KIRKLAND BY 1030 AM PDT...
  WOODINVILLE AND DUVALL BY 1040 AM PDT...
  CLEARVIEW AND NORTH CREEK-CANYON PARK BY 1045 AM PDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4793 12222 4790 12189 4741 12202 4743 12229
TIME...MOT...LOC 1714Z 188DEG 35KT 4752 12213

$$

HANER
1 follow-up statement
000 
WWUS56 KSEW 031746
SVSSEW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
1044 AM PDT THU JUL 3 2008

WAC033-061-031754-
/O.EXP.KSEW.SV.W.0008.000000T0000Z-080703T1745Z/
KING WA-SNOHOMISH WA-
1044 AM PDT THU JUL 3 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SNOHOMISH AND
WEST CENTRAL KING COUNTIES EXPIRES AT 1045 AM PDT...

A STRONG THUNDERSTORM WAS LOCATED BETWEEN WOODINVILLE AND DUVALL AT 
1043 AM. SPOTTER REPORTS HAVE INDICATED HAIL UP TO ONE-HALF INCH IN 
DIAMETER. THIS STORM WILL CONTINUE MOVING NORTH-NORTHEAST AROUND 30 
MPH TOWARD MONROE AROUND 1100 AM. GIVEN RECENT SPOTTER REPORTS BELOW 
SEVERE CRITERIA...THE SEVERE THUNDERSTORM WARNING IS BEING ALLOWED 
TO EXPIRE. STILL...PEOPLE IN THE PATH OF THIS STRONG STORM SHOULD 
MOVE INDOORS.

LAT...LON 4793 12222 4790 12189 4741 12202 4743 12229
TIME...MOT...LOC 1744Z 188DEG 35KT 4781 12207

$$

HANER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:40 AM PDT, 34 minutes earlier.

Area forecast discussion, Jul 3, 9:40 AM PDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
940 AM PDT THU JUL 3 2008

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL PERSIST TODAY FOR
SCATTERED SHOWERS OR THUNDERSTORMS AS A LOW PRESSURE SYSTEM OFFSHORE
MAINTAINS SOUTHERLY FLOW ALOFT. THE FLOW WILL BECOME MORE SOUTHWEST
TONIGHT AS THE OFFSHORE LOW APPROACHES. EXPECT THE SYSTEM TO MOVE
ACROSS THE REGION ON JULY FOURTH FOR A CONTINUED RISK OF SHOWERS.
THE TAIL END OF ANOTHER TROUGH WILL BRUSH WESTERN WASHINGTON ON
SATURDAY...THEN LOOK FOR A TREND TOWARD DRIER WEATHER ON SUNDAY AS
HIGHER PRESSURE BUILDS OVER THE PACIFIC NORTHWEST.

&&

.SHORT TERM...UPDATED AVIATION SECTION. AN UPPER LEVEL CUTOFF LOW
CONTINUES TO SPIN OVER THE ERN PAC NEAR 47N 132W WITHIN A LONGWAVE
TROUGH. DUE SOUTHERLY FLOW ALOFT BROUGHT UP LOTS OF MID-HIGH LEVEL
MOISTURE YESTERDAY AFTERNOON WHICH MIXED WITH THE UNSTABLE AIR
ALREADY IN PLACE TO PRODUCE LAST NIGHTS PROLIFIC LIGHTNING. LOOKING
UPSTREAM...THERE ARE TWO MORE EASILY IDENTIFIABLE SHORTWAVES
EJECTING FROM THE ERN PAC LONGWAVE TROUGH. THE FIRST SHOULD IMPACT
THE FORECAST AREA LATER THIS AFTERNOON...THEN THE SECOND SHORTWAVE
WILL IMPACT US OVERNIGHT TONIGHT. UPPER FLOW THIS AFTERNOON WILL
STILL BE SOUTHERLY...SO MORE LIGHTNING IS EXPECTED OVER MUCH OF WRN
WA. BY THE OVERNIGHT HOURS...UPPER FLOW WILL BECOME MORE
SOUTHWESTERLY AND PUSH ANY REMAINING THUNDER INTO OR EAST OF THE
CASCADES.

FOR FRIDAY JULY 4...THE ERN PAC LONGWAVE TROUGH STARTS TO DE-AMPLIFY
AND WEAKEN AS IT MOVES INTO THE PAC NW. STILL...THE PRESENCE OF THE
TROUGH AXIS WILL CAUSE FRIDAY TO BE A CLOUDY...COOL AND SOMEWHAT
SHOWERY DAY. BY FRIDAY EVENING...THE TROUGH AXIS SHOULD LEAVE US
BEHIND AS IT MOVES INTO ERN WA...FINALLY ALLOWING FOR DIMINISHED
SHOWERY ACTIVITY AND A FEW BREAKS IN THE CLOUD COVER...JUST IN TIME
FOR EVENING ACTIVITIES.

BY SATURDAY...WE WILL HAVE RETURNED TO MORE OF A WESTERLY ZONAL FLOW
PATTERN. A SHARP UPPER TROUGH IS EXPECTED TO PASS EAST IN THE ZONAL
FLOW ACROSS B.C. WITH THE TAIL END OF THE TROUGH AFFECTING WRN WA.
WOULD EXPECT THIS TO ENHANCE CLOUDS AND SHOWER ACTIVITY ON
SATURDAY...BUT THE AIR MASS WILL HAVE STABILIZED ENOUGH FOR
LIGHTNING NOT TO BE A CONCERN.      HANER

.LONG TERM...FROM PREVIOUS DISCUSSION...THIS PERIOD WILL BE
DOMINATED BY A WEAK UPPER RIDGE OVER THE PAC NW AND CONTINUED
ONSHORE FLOW. HAVE REMOVED THE CHANCE OF SHOWERS FROM THE FORECAST
FOR SUNDAY SINCE IT NOW APPEARS THAT IT WILL BE DRY.
OTHERWISE...ANTICIPATE NEAR OR SLIGHTLY ABOVE NORMAL DAYTIME TEMPS
ALONG WITH VARYING AMOUNTS OF NIGHT/MORNING STRATUS.

&&

.AVIATION...940 AM...THE LOW STRATUS IS STILL MAINLY COAST STRAIT
AND AREAS OVER THE INLAND WATERS...BUT IS ALSO WORKING INTO SEA-PAE
AT TIMES. MIX THAT UP WITH THE SHOWERS AND THUNDERSTORMS DROPPING
RAIN INTO THE SHALLOW COOL STABLE LAYER AND IT WILL BE A LOUSY DAY
WITH FREQUENT AMENDMENTS TO THE TAFS. 19

KSEA...AT 940 AM THERE WERE 2 OR 3 THUNDERSTORMS EMBEDDED IN A LINE
OF SHOWERS THAT STRETCHES THRU SNOHOMISH COUNTY SOUTH THRU KING
COUNTY AND TO A CELL 10 MILES EAST OF TACOMA. THESE TSTMS SHOULD
MOVE NORTH OUT OF THE METRO AREA IN AN HOUR OR TWO. THE STRONGEST
LOOKING CELL IS THE ONE JUST CROSSING INTO KING COUNTY FROM THE
SOUTH AND SHOULD PASS JUST EAST OF SEA TAC 17Z-1730Z. 19

&&

.MARINE...GRADIENTS ARE QUITE LIGHT...A LITTLE WESTERLY PUSH IN THE
STRAIT THIS EVENING. MM5NAM HAS 15KTS...IT WILL PROBABLY BE AROUND
20KTS FOR SEVERAL HOURS.
&&

.SEW WATCHES/WARNINGS/ADVISORIES...
PZ...SMALL CRAFT ADVISORY CENTRAL STRAIT OF JUAN DE FUCA AND EAST
     ENTRANCE.
WA...NONE.

WEATHER.GOV/SEATTLE

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 9:26 PM PDTSevere Thunderstorm WarningSEWKing, Pierce34 min
Jul 2, 9:54 PM PDTSevere Thunderstorm WarningSEWKing, Pierce36 min
Jul 2, 11:13 PM PDTSevere Thunderstorm WarningSEWLewis32 min
Jul 2, 11:38 PM PDTSevere Thunderstorm WarningSEWLewis, Pierce37 min
Jul 3, 12:16 AM PDTSevere Thunderstorm WarningSEWKing, Lewis, Pierce29 min
Jul 3, 12:43 AM PDTSevere Thunderstorm WarningSEWLewis, Pierce47 min

Nearby

Severe Thunderstorm Warnings in Washington, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.